Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 119, NWS St. Louis, MO

May 1, 2019Cole County, Missouri

NWS St. Louis, MO issued this river flood warning at May 1, 2019, 1:18 AM CDT for Cole County, Missouri. It took effect at May 1, 2019, 6:24 AM CDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
May 1, 2019, 1:18 AM CDT (06:18 UTC)
In effect from
May 1, 2019, 6:24 AM CDT
Expired
May 3, 2019, 11:34 AM CDT
In force
53 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Cole County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Moreau River (MO) near Jefferson City (JCMM7). The gauge peaked at 25.40 ft at May 2, 2019, 5:00 AM CDT.

actionminormoderate102005/0105/0205/0305/04
Action stage
13 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 1, 12:54 AM CDT, 24 minutes earlier.

Area forecast discussion, May 1, 12:54 AM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 AM CDT Wed May 1 2019

.UPDATE...
Issued at 943 PM CDT Tue Apr 30 2019

Tornado watch has been expanded northward to included St. Louis.

Main concern into the overnight hours will be the potential for a
severe storms across southeast and east central Missouri into
southwest Illinois where a tornado watch is in effect until 3 am.
QLCS is currently moving eastward across south central Missouri
with isolated discrete storms ahead of it. Mesoanalysis still
shows 500-1000 J/kg of MLCAPE ahead of it with effective deep
shear of 40-50kts and 0-1km SRH of 200-400 along the surface
front. This will keep the threat for damaging winds and a few
tornadoes as the QLCS moves through eastern Missouri into
southwest Illinois.

The other threat remains flash flooding. Thunderstorms will
continue to train over parts of the area through the night, with
the QLCS producing a rapid burst of rain as it moves through over
already saturated ground.

Britt

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 215 PM CDT Tue Apr 30 2019

Periods of SHRA/TSRA are expected to continue through Wed
evening.

A warm front was bisecting MO this afternoon, and it is forecast
to continue lifting slowly northward this evening, aided by the
development of a surface low along the boundary. The surface low
will lift northeastward towards the Great Lakes tonight and
tomorrow, but its associated upper trough will simultaneously
de-amplify and also lift northeastward. The motion of the upper
trough and the lack of a strong high pressure center at the
surface means that the surface baroclinic zone will not be driven
through the region as a cold front but will instead stretch from
southwest to northeast as it lingers across the region.

Taken together, this means that not only will convection be
occurring within a very moist air mass, but that there will
likely be several rounds of SHRA/TSRA occurring over the same
areas until the front has finally pushed south of the region later
this week. Given that forecast PW values of 1.5+" are at +3 SD
for April and +2 SD for May, the primary concern through Wed night
is flooding due to repeated periods of heavy rainfall. The
existing Flash Flood Watch looks reasonable and no changes are
planned to it at this time.

There is also a concern for severe weather both this afternoon
and tomorrow. For this afternoon, one mitigating factor is that
the direction of the CAPE and 0-6km shear gradients are opposed:
where the CAPE values were increasing, the shear values were
decreasing, and vice versa. That said, there is sufficient overlap
for ongoing strong to severe thunderstorms to persist through
early evening. For tomorrow, H7-H5 lapse rates are more favorable
(around 7 deg C/km), but shear values are less favorable except
for a corridor across southern MO. This suggests that the risk for
severe weather on Wed would be less widespread compared to today.

Extensive cloud cover and precipitation should keep overnight lows
several degrees warmer than last night. Highs on Wed should be in
the 70s (similar to or warmer than they were today) due to the
slight northwestward movement of the re-oriented quasistationary
boundary. Overnight lows on Wed night should be in the mid-50s to
lower 60s which is similar to what they will have been tonight.

Kanofsky

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 215 PM CDT Tue Apr 30 2019

(Thursday)

Lots of uncertainty exists with respect to convective trends on
Thursday, and it will depend greatly on what occurs overnight
Wednesday night. Models show the lingering frontal boundary
finally beginning to move back to the south and east on Thursday
as a cold front. Like the previous couple of days, this front will
likely be the focus for convective development on Thursday. A few
strong to severe thunderstorms may occur Thursday afternoon,
mainly across portions of southeast Missouri and southwest
Illinois due to the expected frontal timing.

There is also low confidence in high temperatures on Thursday,
similar to convective trends due to uncertainty with frontal
placement/timing. However, general consensus is for highs to be
range from the mid 60s to mid 70s from northwest to southeast.

(Thursday Night - Saturday Night)

The cold front should exit the CWA by Thursday evening, but some
guidance suggests it may stall out just to the south of the area. If
this occurs, an additional round of showers and thunderstorms would
be possible Friday into Friday night for southern portions of the
forecast area.

A welcomed period of dry weather is likely for the most part Friday
night through Saturday night as an area of high pressure exerts its
influence into the mid-Mississippi Valley. Seasonable to slightly
below normal temperatures are also forecast for this same time
period.

(Sunday - Next Tuesday)

The next chance for showers and thunderstorms looks to be Sunday
afternoon and evening with the approach of the next cold front. This
boundary may also stall out just to the south of the area and waver,
providing the focus for additional rounds of showers and storms into
early next week. Obviously, this type of setup if it comes to
fruition could aggravate ongoing river flooding.

Temperatures are likely to remain near seasonal norms to end this
weekend and to begin the next work week, but will depend heavily on
where the baroclinic axis resides.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1244 AM CDT Wed May 1 2019

Showers and occasional thunderstorms will continue the next few
hours at the terminals, particularly the St. Louis area terminals
before the band moves southeast of the area after 15Z. Then just
scattered showers and thunderstorms are expected through the
remainder of the period, so have just gone with VCSH. MVFR and
possible IFR conditions are expected tonight, with mainly MVFR
ceilings during the day on Wednesday.

SPECIFICS FOR KSTL:

Showers and occasional thunderstorms will continue the next few
hours at the terminal before the band moves southeast of the KSTL
after 15Z. Then just scattered showers and thunderstorms are
expected through the remainder of the period, so have just gone
with VCSH. MVFR and possible IFR conditions are expected tonight,
with mainly MVFR ceilings during the day on Wednesday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Thursday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 30, 3:43 PM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Tue Apr 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of the storms could
be severe, especially this afternoon through this evening. The
primary severe weather threats will be damaging winds, large hail,
and isolated tornadoes.

A flash flood watch remains in effect for the entire area tonight.
See the watch product for specific details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance of thunderstorms will continue through Friday night
across parts of the area. Some of the storms could be severe
Wednesday and Wednesday evening across the entire area, and again
Thursday and Thursday evening across southeast Missouri and southwest
Illinois. The primary severe weather threats will be damaging winds
and large hail.

The numerous rounds of storms will also result in the potential for
flooding through Wednesday night. A flash flood watch continues in
effect through Wednesday night. See the watch product for specific
details.

In addition to the flash flood threat, the prolonged and potentially
heavy rainfall is forecast to impact the mainstem rivers. A number
of river forecast points on the Mississippi River above Alton are
forecast to return to moderate or major flooding.

There will also be a chance of thunderstorms for parts of the area
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any severe weather to the National
Weather Service.

Gosselin

In the hours before

Local storm report, Apr 30, 10:32 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HEAVY RAIN       SHREWSBURY              38.59N 90.32W
04/30/2019  M2.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 30, 10:36 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            OLYMPIAN VILLAGE        38.13N 90.46W
04/30/2019                   JEFFERSON          MO   TRAINED SPOTTER

            5 ENE OF OLYMPIAN VILLAGE - BOYCE ROAD IS
            CLOSED AT PLANTAIN CREEK BRIDGE.

&&

CVKING
Local storm report, Apr 30, 11:09 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       ALTON                   38.90N 90.15W
04/30/2019  M1.51 INCH       MADISON            IL   AMATEUR RADIO

            RAINFALL TOTAL SINCE MIDNIGHT.

&&

TILLY
Local storm report, May 1, 12:07 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 NW MURPHY             38.51N 90.50W
05/01/2019  M1.32 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 1, 12:12 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 AM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
05/01/2019  M2.02 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            TAMM AVENUE JUST SOUTH OF FOREST PARK.

&&

BRITT
Local storm report, May 1, 1:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
115 AM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             TROY                    38.73N 89.89W
04/30/2019  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

0315 PM     HAIL             1 E COLLINSVILLE        38.68N 89.98W
04/30/2019  E2.00 INCH       MADISON            IL   PUBLIC

0310 PM     HAIL             4 SE COLLINSVILLE       38.64N 89.95W
04/30/2019  E1.00 INCH       ST. CLAIR          IL   PUBLIC

0305 PM     HAIL             ALHAMBRA                38.89N 89.73W
04/30/2019  E1.75 INCH       MADISON            IL   PUBLIC

0305 PM     HAIL             KAUFMAN                 38.87N 89.78W
04/30/2019  E1.50 INCH       MADISON            IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL ALONG LEADING
            EDGE OF THE STORM.

0301 PM     HAIL             1 SSE COLLINSVILLE      38.67N 89.99W
04/30/2019  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

0250 PM     HAIL             1 SSE EDWARDSVILLE      38.78N 89.95W
04/30/2019  E1.00 INCH       MADISON            IL   PUBLIC

0247 PM     HAIL             GLEN CARBON             38.76N 89.97W
04/30/2019  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

0245 PM     HAIL             1 NNE EDWARDSVILLE      38.80N 89.96W
04/30/2019  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

0243 PM     HAIL             2 ESE EDWARDSVILLE      38.79N 89.93W
04/30/2019  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

0220 PM     HAIL             2 E GRANITE CITY        38.71N 90.10W
04/30/2019  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:32 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Apr 30, 7:46 PM CDTRiver Flood WarningLSXReynolds3 days
Apr 30, 8:05 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby24 hr
Apr 30, 9:44 PM CDTRiver Flood WarningLSXMarion3 days
Apr 30, 9:52 PM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Osage24 hr
Apr 30, 10:01 PM CDTAreal Flood WarningLSXFranklin, Gasconade, Jefferson, Lincoln, Montgomery, Pike and 4 more24 hr
Apr 30, 10:26 PM CDTTornado WarningLSXCrawford49 min
Apr 30, 10:47 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds28 min
Apr 30, 11:05 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Sainte Genevieve, Saint Francois, Washington40 min
Apr 30, 11:15 PM CDTTornado WarningLSXIron, Reynolds, Saint Francois, Washington30 min
Apr 30, 11:18 PM CDTRiver Flood WarningLSXLewis64 hr
Apr 30, 11:20 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds40 min
Apr 30, 11:23 PM CDTRiver Flood WarningLSXSaint Charles32 hr
Apr 30, 11:26 PM CDTRiver Flood WarningLSXOsage26 hr
Apr 30, 11:29 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington31 min
Apr 30, 11:44 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Sainte Genevieve, Saint Francois46 min
Apr 30, 11:51 PM CDTAreal Flood WarningLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more24 hr
Apr 30, 11:52 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois23 min
May 1, 12:01 AM CDTRiver Flood WarningLSXBoone9 hr
May 1, 12:25 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
May 1, 3:44 AM CDTRiver Flood WarningLSXLewis3 days
May 1, 3:57 AM CDTRiver Flood WarningLSXLincoln33 hr
May 1, 6:22 AM CDTRiver Flood WarningLSXCrawford, Washington50 hr
May 1, 9:15 AM CDTRiver Flood WarningLSXFranklin3 days
May 1, 9:15 AM CDTRiver Flood WarningLSXCrawford25 hr
May 1, 9:15 AM CDTRiver Flood WarningLSXFranklin, Jefferson5 days
May 1, 9:15 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days
May 1, 11:59 AM CDTRiver Flood WarningLSXJefferson, Saint Louis15 days
Apr 30, 10:09 PM CDTAreal Flood WarningLSXAdams, Brown, Pike15 hr
Apr 30, 10:12 PM CDTAreal Flood WarningLSXBond, Calhoun, Fayette, Greene, Jersey, Macoupin and 2 more24 hr
May 1, 7:44 AM CDTRiver Flood WarningLSXBrown8 days

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.